Williston Park hosts public Narcan training

0
422
David Hymowitz, director of program development at the Mental Health Association of Nassau County, teaches a Narcan training in Williston Park on Monday. (Photo by Rebecca Klar)

Williston Park is the latest Nassau village to take part in county Narcan training in an effort to train responders due to rising rates of opioid deaths.

More than 50 residents came out to Village Hall on Monday night to learn what steps to take if they find someone experiencing a drug overdose. Attendees received free Narcan kits to use in case of an emergency.

“Hopefully those of you trained may never use Narcan, but maybe someone in here will save a life,” Nassau County Legislature Presiding Officer Richard Nicolello said.

Nicolello, state Sen. Elaine Phillips and Assemblyman Ed Ra joined village officials at the public Narcan training session taught by David Hymowitz, director of program development at the Mental Health Association of Nassau County.

Phillips said it is an issue that can’t simply be solved through law enforcement or money.

“They say it takes a village right? It’s going to take all of us coming together and doing what we can do to prevent … and most importantly to educate,” Phillips said.

Opioids are the main driver of drug overdose deaths, according to the Centers for Disease Control and Prevention, which reported that the prescription drugs were involved in 42,249 deaths nationwide in 2016.

State Sen. Elaine Phillips came out to the village’s Narcan training.
(Photo by Rebecca Klar)

Between 2015 and 2016, drug overdose death rates in New York rose by 32.4 percent.

Hymowitz said one population that is dying from overdoses is middle-class males aged 18 to 25.

However, while it is “popular” to talk about young people dying, another at risk group is the elderly – who are often prescribed opiates for various aches and pains, Hymowitz said.

It’s easy for someone with access to pain killers to overdose without even realizing it, he said.

The first step before giving Narcan is to check if the person is unconscious by yelling or gently shaking them, Hymowitz said.

Only someone unconscious is experiencing an overdose, he said.

It will sound different than snoring, he said.

“It sounds like they’re screaming to breathe,” he said.

After that, a person should call 911 and give the Narcan, he said.

Hymowitz said that if someone is not overdosing and Narcan is given, it won’t harm him.

The Narcan is given intranasally.

“The worst thing you can do is give them a bloody nose,” Hymowitz said.

On Monday, the county Legislature took a further step to stem the opioid epidemic by passing a bill approving a 24/7 substance abuse hotline with a trained counselor on the other end, Nicolello said.

“Little by little, we’re getting where we have to go to defeat this epidemic,” he said.

LEAVE A REPLY

Please enter your comment!
Please enter your name here